Indiana, 2025

Rip Current and High Surf in Indiana, June 21, 2025

June 21, 2025 · NWS LOT · 2 events in 1 county or zone

Strong winds on the 21st generated high waves and deadly currents on southern Lake Michigan beaches, resulting in several water rescues. The Michigan City C-MAN station was regularly reporting wind gusts between 30 and 40 mph during the afternoon out of the south.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds on the 21st generated high waves and deadly currents on southern Lake Michigan beaches, resulting in several water rescues. The Michigan City C-MAN station was regularly reporting wind gusts between 30 and 40 mph during the afternoon out of the south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 21, 12:52 PM CST, 3 hours 8 minutes earlier. Its key messages:

  • Dangerously hot and humid conditions will continue through at least Monday evening. A Heat Advisory remains in effect through Monday evening for the entire CWA except Cook County IL where an Extreme Heat Warning is in effect.
  • The magnitude of heat should lessen by Tuesday, though heat indices will still be in the upper 90s to lower 100s through much of the next workweek. (No planned extensions of the ongoing heat products).
  • Chances for episodic thunderstorm clusters increase incrementally Tuesday onward. Some may be severe with damaging winds and flash flooding.
Area forecast discussion, Jun 21, 12:52 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
152 PM CDT Sat Jun 21 2025

.KEY MESSAGES...

- Dangerously hot and humid conditions will continue through at
  least Monday evening. A Heat Advisory remains in effect through
  Monday evening for the entire CWA except Cook County IL where
  an Extreme Heat Warning is in effect.

- The magnitude of heat should lessen by Tuesday, though heat
  indices will still be in the upper 90s to lower 100s through
  much of the next workweek. (No planned extensions of the
  ongoing heat products).

- Chances for episodic thunderstorm clusters increase
  incrementally Tuesday onward. Some may be severe with
  damaging winds and flash flooding.

&&

.DISCUSSION...
Issued at 152 PM CDT Sat Jun 21 2025

Through Monday:

No meaningful changes needed to the forecast through Monday
evening with hot and humid conditions likely to continue. Sunday
should be a near carbon copy of today with highs in the low-mid
90s, warmest in the urban corridor of NE IL. Dewpoints Sunday
will also likely be very similar to today with low-mid 70s
leading to peak afternoon heat indices mostly in the 100-105
degree range. Guidance does suggest somewhat deeper mixing
Monday, which could allow dewpoints to mix out some in the
afternoon. Confidence is low as to if that deep mixing will
occur, and if so, to what extent dewpoints will drop in the
afternoon. Deeper mixing and lower dewpoints would likely allow
temps to get a couple/few degrees warmer on Monday than today
and Sunday. If dewpoints really tank Monday afternoon, it is
possible that heat indices could fail to reach 100 degrees, but
given low confidence in this scenario, opted to stick with the
NBM guidance which has dewpoints mixing into the 60s with
another day of 100F+ heat indices.

Strong and gusty southwest winds will continue the rest of this
afternoon and only gradually ease this evening. As low level
jet develops this evening, its possible that we could see a few
hours of stronger winds/gusts around the urban heat island of
Chicago where higher temps should keep the boundary layer
somewhat mixed late into the evening. Wouldn't even rule out a
few gusts to around 40 mph in Chicago until late evening. Sunday
should be another windy day, though likely averaging about 5kt
less so than today.

The relatively high dewpoints and southwesterly winds should
result temps being pretty slow to fall this evening and again
Sunday evening. In fact, in the urban heat island corridor of
the Chicago area wouldn't be surprising to see low temps only
bottom out in the lower 80s tonight and again Sunday night with
heat indies unlikely to fall below 90 until midnight or a little
after.

Skies are expected to remain mostly clear through Monday. By
Monday afternoon the mid-upper level ridge is forecast to begin
weakening, mainly especially to our northwest. This should allow
the "ring of fire" of convection should inch closer to our CWA,
though through the afternoon hours Monday it still looks like
convection should remain northwest of our CWA.

- Izzi

Monday night through Friday:

Toward the middle of next week, the upper-level ridge
responsible for our heat wave is expected to flatten somewhat
resulting in quasi-southwest to zonal flow across the Upper
Mississippi River Valley. As a result, the low-level baroclinic
zone acting as a highway for episodic showers and storms (the
"ring of fire") should drift southward toward the Lower Great
Lakes by the middle of the week. At the same time, the strength
of the low-level thermal ridge is expected to weaken, resulting
in gradually less capping. When taken together, confidence is
increasing in a pattern change in the Tuesday to Wednesday
timeframe toward stormier conditions likely tied to both the
diurnal cycle and any incoming subtle shortwaves in the
southwest to zonal flow aloft, albeit with continued warm
temperatures.

At this point, it appears that Tuesday will be the first day to
feature low-end chances (30-40%) scattered afternoon
thunderstorms, perhaps focused along any residual outflow from
prior convection to our north and/or a lake breeze. Coverage of
afternoon thunderstorms may then incrementally increase
Wednesday through Friday owing to progressively weaker capping
and the southward drift of the baroclinic zone. Blended NBM
guidance offers nearly continuous mid-range chance PoPs (40 to
60%) Wednesday through Friday, which seems reasonable given the
pattern. Of course, many hours will be dry.

With the upper-level jet and associated availability of shear
currently expected to remain focused north of our area, the
airmass within and south of the baroclinic zone will be somewhat
stagnant and prone to moisture pooling. As a result, the
overall kinematic and thermodynamic regime next week will be
characterized by high PWATs (potentially nosing north of 2" at
times), weak mid-level lapse rates, daily afternoon MLCAPE >2000
J/kg, and meager deep-layer shear. Such a regime should limit
the threat for widespread/high-impact severe weather (e.g., no
derechoes), but can nevertheless support episodic clusters of
thunderstorms with a threat for torrential downpours, prolific
lightning, and strong to damaging winds. Both NCAR and CSU ML
probabilities for severe weather hang in the 5 to 15% range
Tuesday through Friday, consistent with a Level 1 to 2 out of 5
threat for severe weather each day. Also, could also see a
threat for localized flooding where thunderstorms impact the
same area.

Outside of thunderstorms Tuesday through Friday, it will remain
hot and humid. Daily highs in the low to mid 90s with dew
points in the low to mid 70s will support daily afternoon peak
heat indices in the upper 90s to lower 100s each day (not quite
105 on a widespread basis). With the baroclinic zone so close by
or directly overhead, perhaps at times modulated by convective
outflow, there will finally be an opportunity for Lake Michigan
to provide local cooling to shoreline locations. So, at this
point, the end time of the Extreme Heat Warning for Cook County
at midnight Tuesday morning appears to be in good shape.
Elsewhere, the Heat Advisory is currently slated to also end
early Tuesday morning, which appears reasonable. (If heat
indices were expected to remain at or above 105 on a widespread
basis through Friday, we'd have to consider alterations to the
ongoing heat products).

All in all, the pattern next week should be quintessential of
mid to late June.

Borchardt

&&

.AVIATION /18Z TAFS THROUGH 00Z MONDAY/...
Issued at 1223 PM CDT Sat Jun 21 2025

A tight low-level pressure gradient will maintain strong southwesterly
winds through the afternoon and evening evening with gusts
between 30 to 35kt. Gusts should ease a few hours after sunset
right as a strong low-level intensifies overhead, warranting
explicit mention of LLWS through the overnight hours. Suspect
that gusts will be slow to ease at the Chicago terminals due to
the combined impacts of the moist boundary layer (dew points in
the mid 70s) and urban heat island effect, but kept the
inherited timing of the onset of LLWS at 02Z. Breezy southwest
winds will resume tomorrow after daybreak, though with less
gusto compared to today. VFR cigs (really a few patches of
afternoon cu) will prevail.

Borchardt

&&

.MARINE...
Issued at 152 PM CDT Sat Jun 21 2025

No changes planned to marine headlines with gale warning and small
craft advisory continuing through 03z this evening. It is possible
that winds off the Illinois shore could remain at gale force until
06z or a bit later due to the effects of the urban heat island.
Not planning to change the headlines at this time and will let
evening shift evaluate trends to determine whether to extend the
gale warning or replace with a small craft advisory for the
remainder of the overnight hours.

A small craft advisory will be needed for the entire nearshore
again Sunday with another day of strong southwest winds.

Castro

&&

.CLIMATE...
Issued at 152 PM CDT Sat Jun 21 2025

Temperatures through early next week will threaten record highs
and record warm lows for Chicago and Rockford. Here are the
current records:

Chicago              High       Warm Low
Saturday 6/21     101 (1988)    74 (1923)
Sunday 6/22        97 (1988)    76 (1923)
Monday 6/23        97 (1930)    79 (1923)

Rockford             High       Warm Low
Saturday 6/21     100 (2022)    71 (1995)
Sunday 6/22        97 (1923)    73 (1908)
Monday 6/23        97 (1923)    74 (1908)

NWS Chicago

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until midnight CDT Monday night for ILZ003-
     ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
     ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ106-
     ILZ107-ILZ108.

     Extreme Heat Warning until midnight CDT Monday night for
     ILZ103-ILZ104-ILZ105.

IN...Heat Advisory until midnight CDT /1 AM EDT/ Monday night for
     INZ001-INZ002-INZ010-INZ011-INZ019.

LM...Gale Warning until 10 PM CDT this evening for Winthrop Harbor
     IL to Burns Harbor IN.

     Small Craft Advisory until 10 PM CDT this evening for Burns
     Harbor to Michigan City IN.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jun 21, 1:10 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
210 PM CDT Sat Jun 21 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-221915-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
210 PM CDT Sat Jun 21 2025 /310 PM EDT Sat Jun 21 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Excessive Heat Risk.

DISCUSSION...

Heat indices above 100 degrees are expected this afternoon with
heat indices likely to remain in the 90s much of this evening.
Only minimal relief from the heat expected late tonight.

Southwest winds will gusts of 30 to 40 mph are expected
through mid to late evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...
  Significant Excessive Heat Risk.
Monday night through Thursday..
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-221915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
210 PM CDT Sat Jun 21 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.
Monday night through Thursday...
  Limited Thunderstorm Risk.

- Izzi

Visit us at www.weather.gov/chicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current, 1 high surf. Local standard time, as filed.

Rip Current, Porter

When
June 21, 4:00 PM CST
Where
Porter forecast zone
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

Around 4PM CST on the 21st, three swimmers in distress were rescued by emergency crews at West Beach.

High Surf, Porter

When
June 21, 4:52 PM CST
Where
Porter forecast zone
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

A man was paddleboarding at Porter Beach when he fell into the water and became distressed. The Porter Fire Department's dive team rescued the man via helicopter.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.
High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273188, 1273187.